Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 10, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Mar 9, 1997, 10:17 PM CST for Mason County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1997, 10:17 PM CST (04:17 UTC)
- Expired
- Mar 10, 1997, 2:15 AM CST
- In force
- 4 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Mason County, TX
The radar
The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 100418 FFWSJT TXC319-100815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1017 PM CST SUN MAR 9 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 215 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...MASON COUNTY AT 10 PM CST...THREE HOUR RAINFALL ESTIMATES BASED ON SAN ANGELO DOPPLER RADAR EXCEEDED 1 INCH OVER THE SOUTHERN PORTION OF MASON COUNTY. MODERATE RAINFALL OVER THE NORTHERN PORTION OF THE COUNTY WAS INCREASING IN COVERAGE AND MODERATE TO HEAVY RAINFALL CONTINUED UPSTREAM FROM MASON OVER THE LLANO RIVER BASIN. DUE TO THE EXCESSIVE RAINFALL TOTALS OVER THE LLANO RIVER BASIN THROUGH THIS EVENING... THE THREAT OF FLASH FLOODING IN MASON COUNTY IS HIGH. FLASH FLOODING IS POSSIBLE ALONG THE LLANO RIVER IN PARTICULAR... ALONG WHICH THE RIVER LEVEL WAS RISING AT A RATE OF NEARLY A FOOT EVERY 20 MINUTES AS OF 1015 PM. RESIDENTS NEAR THE LLANO RIVER AND OTHER LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE U*P TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 8:59 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 9, 8:59 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 858 PM CST SUN MAR 9 1997 BUSY NIGHT AROUND HERE AS SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE SOUTHERN AND EASTERN SECTIONS OF THE AREA. STORM TOTAL RADAR ESTIMATES NOW UP CLOSE TO 8 INCHES ACROSS THE NORTHWEST HILL COUNTRY...MAYBE OVERESTIMATING JUST A TOUCH...WITH A PRETTY GOOD SWATH OF ONE HALF TO ONE INCH ACROSS THE SOUTHERN THIRD OF THE AREA. THE KSJT WIND PROFILE IS SHOWING A STRENGTHENING NORTHEAST LOW LEVEL FLOW...WITH 35 KNOTS NOW INDICATED IN THE SECOND GATE UP. BASED ON THIS...THINK FRONT WILL SAG A LITTLE FARTHER SOUTH OVERNIGHT. HOWEVER...WITH THE HEAVY RAIN THAT HAS ALREADY FALLEN ACROSS THE AREA...AND WITH THE AREA OF SHOWERS AND STORMS ONLY DRIFTING SOUTHWARD...FAVOR KEEPING THE FLASH FLOOD WATCHES ALREADY IN PLACE IN EFFECT TONIGHT. AS FOR PRECIPITATION CHANCES...CAN PROBABLY PULL THE REMNANT SLIGHT CHANCES OUT OF THE CONCHO VALLEY AND BIG COUNTRY. THINK PRECIPITATION CHANCES CAN BE UPPED ACROSS THE NORTHERN EDWARDS PLATEAU...WITH GOOD CHANCES REMAINING ACROSS THE NORTHWEST HILL COUNTRY AND SOUTHERN HEARTLAND. FINALLY...WIND SPEEDS HAVE DROPPED BELOW THE LAKE WIND CAUTION CRITERIA AND SPEEDS CAN BE DROPPED. PMCCULLOUGH
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:58 PM CST | Severe Thunderstorm Warning | SJT | Menard | 62 min |
| Mar 9, 7:14 PM CST | Tornado Warning | SJT | Menard | 66 min |
| Mar 9, 8:21 PM CST | Flash Flood Warning | SJT | San Saba | 3 hr |
| Mar 9, 9:26 PM CST | Flash Flood Warning | SJT | Kimble | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.